Jump to content
CrazyBoards.org

Recommended Posts

Started Abilify 5mg 3 weeks ago. It's already helping my depression a bit, but I've developed this insatiable hunger! Like, several times in the last week, I wake up at 2am-3am from my stomach painfully growling, feeling starved (usually sleep through the entire night).

I don't stock candy, cookies, chips or anything bad in my house. However, I eat healthy stuff like apples, veggies, granola, yogurts, plenty of proteins, nuts, rice cakes to my gills and I am still hungry and my stomach is growling again an hour later! I try to have small snacks & big glasses of water every 2 hours but that isn't helping either.

Anyone else here experience this? Is it a start-up effect that will go away soon? If not, I must go off....I can't be scarfing food every 2 hours like it's the end of the world. At this rate, I'll gain 40 pounds in the next 3 weeks.   :cussing:

Edited by Blahblah
Link to comment
Share on other sites

This can happen on many different psych meds. It happened to me with Depakote. But the AAPs are probably considered the worst offenders when it comes to insatiable hunger. Not everyone gets this wih Abilify, and in fact, some people actually lose weight on Abilify. You just never know how a med is going to effect you until you actually try it.

I love Abilify. The worst offender in my cocktail when it comes to hunger is Remeron, but I'd be lying if I said that Abilify didn't make it easier for me to overeat.

Link to comment
Share on other sites

It varies so much that it's impossible to know. I have not experienced increased hunger with any med, save perhaps Paxil. Lithium didn't increases my hunger or eating, but I gained a lot on it anyway. The minute I stopped, the pounds just started melting off effortlessly. I have no issues with depakote, lost a ton on abilify, and had no increased hunger with risperdal or seroquel. But the latter made me feel so horrible, that the last thing on my mind was food. So that would be my choice for weight loss, if I could suffer the horrible headaches and nausea. 

Link to comment
Share on other sites

35 minutes ago, jt07 said:

This can happen on many different psych meds. It happened to me with Depakote. But the AAPs are probably considered the worst offenders when it comes to insatiable hunger. Not everyone gets this wih Abilify, and in fact, some people actually lose weight on Abilify. You just never know how a med is going to effect you until you actually try it.

I love Abilify. The worst offender in my cocktail when it comes to hunger is Remeron, but I'd be lying if I said that Abilify didn't make it easier for me to overeat.

Yeah - I have read that Abilify is like the least likely to cause increased appetite or weight gain. I had even worse issues with Zyprexa & Remeron. I hoped Abilify would be different. I'm not ready to give up on it yet though, it seems to be helping.

Any thoughts on whether the hunger stuff will go away (and if so, how long)??  Would going down to 2.5mg make a difference (I've heard that is a sub-therapeutic dose)

It's also not just the issue of hunger/eating...I'm healthy and have a good deal of self-control. I worry about the metabolic side effects of all A/Ps, where you can eat the exact same "skinny" diet, exercise excessively and still gain noticeable amount of weight.

Edited by Blahblah
Link to comment
Share on other sites

Oh, I forgot about Zyprexa. It's my wonder med, but it's notorious for weight gain. But I only take it prn, because I respond remarkably well to it. So it's never been an issue. I'd still be on abilify, because it was a really good med for me, but it made my hair fall out. 

I don't know about the low dose of abilify. Personally, I got no effect until I hit 15 mg. But everyone is different.

Edited by Flash
Link to comment
Share on other sites

 When I very first got on it around 10 years ago I was at a normal weight. I gained about 20 lbs in maybe 8 months or so when I first started it, but honestly I know it had to be from inactivity and lack of good exercise. I used to be a runner and before I got sent to a state hospital for the first time. But then I was institutionalized in that state hospital for almost a year and between the voices and the depression I didn't get any exercise (I didn't even walk/pace the halls like many others there did).

But I will tell you that after a few months on a therapeutic dose of Abilify (for me that's at least 30 mg) I got better! Well better enough to be finally discharged to a group home type setting and from there I went home sweet home. 

I can't say that you won't gain weight on Abilify. But I can say that when it works for a person it works very well (as you can see from my experience). 

I would encourage you to give it a fair trial since it is helping you. Have you gained weight or are you mostly worried that it is inevitable? You are doing all the right things like having healthy snacks and exercising. That's more than I did all those years ago! And you could ask about trying a smaller dose too if you and your dr feel that would be an option for you.

Honestly, it all boils down to what sucks more. Gaining some weight or feeling better and less "whatever is the reason you need psych meds." And for me that was a hard choice at first so no judgement. I finally realized that I value my life and my freedom away from hospitals and I wouldn't be able to have that unless I committed to taking meds that have caused me a ton of weight gain unfortunately. It was a matter of quality of life. I hate being fat but I hate being in the hospital or being dead (which I would be, honestly) more. It was no longer an option for me personally or legally (I was court ordered to take them in a treatment order.) So I take them willingly. That's just my experience though and ultimately you and your dr are the only ones who can decide what is best for you. Like I said, no judgement here.

I wish you good luck and I hope the hunger side effect goes away for you. Abilify is the most weight neutral med that I take (for me personally) so I hope you find it to be weight neutral too.

Link to comment
Share on other sites

  • 2 months later...

Abilify makes me crave carbs like no ones business. I also went through a weird stint when my dose got bumped up where I craved pepperoncinis and gummy bears. I honestly thought I was pregnant because those are two things I've never really had an appetite for much less had cravings for. 

Link to comment
Share on other sites

The AP's are well known for this, Abilify should be least likely to cause it But it does for some.

If it does not go away you could try to suppress the increased appetite directly. Topamax is used for weight loss, Amphetamine has an indication weight loss. I see you have ADHD-PI so taking an amphetamine is routine.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...